street drugs - adverse side effects with hiv drugs
Sep 25, 2000
My Friends and I are going to palm springs in October, we are planning to take an ecstasy. We rarely take the drug and don't plan to make a habit of it. None of use are taking Protease Inhibitors; but all of us take Sustiva and viramune along with other nucleosides; is there any dangerous drug reactions to be aware of? and we know that as a DR you do not condone taking street drugs, but it's been a real bad year and we just want to have a great time. Thank you.
Response from Dr. Cohen
Well, sorry to hear its been a bad year... and hope you have a good time. Without too much regret the next morning...
As for drug interactions -- the expected interactions between either Sustiva or Viramune would be to decrease the level by some amount of drugs that are metabolized by the p450 system, specifically 3A4. I haven't heard if any of the common recreational drugs are specifically affected by this enzyme -- some of the ritonavir interactions you likely have heard about are likely through this system however, so some interactions could be anticipated. Which means, perhaps, less buzz for your dollar.
What is less known sadly is how much any of the recreational drugs impact the levels of the antivirals. While there are no reported interactions so far with the common drugs and the nonnukes, some of that is due to a lack of study, rather than a statement of fact. And there are meds that can alter levels -- for example, nevirapine lowers Sustiva levels. And lower levels can threaten the benefits.
All of this is said as caution, since much is not known. Including the impurities in any given batch. Despite all that however, we have few descriptions of problems so far in the medical HIV world to give us clear guidance as to which drugs if any are particularly bad news here...
Hope that clarifies.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Sore Throat Mean I Have Hiv?
- Is Fatigue An Early Sign Of HIV?
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Painful Red Spots After Licking Vagina Worried I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Short Term And Long Term Effects Of Genital Herpes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.